DEAR DR. DONOHUE: My fasting blood work showed high cholesterol, triglycerides and LDL cholesterol. I had been taking Tricor and Pravachol, as well as estrogen. I dropped the Tricor for several months. The technician called to tell me I needed to start taking Tricor again. On the Internet, I saw that taking Tricor with estrogen increases the risk for heart problems.

When I mentioned to my doctor the risk with Tricor and estrogen, he asked, “Do you want to do without estrogen?” It seemed to me he asked if I wanted to have a heart attack. What is your opinion? – R.A.

ANSWER: Tricor (fenofibrate) belongs to a class of drugs called fibrates that lower cholesterol, LDL cholesterol and triglycerides (fats that stimulate the liver’s production of cholesterol). I cannot find an Internet source that states estrogen and Tricor are incompatible. I asked pharmacists about this, and none knew of any risk for heart disease. I asked the manufacturer, who could not supply any information.

However, fibrates can be contraindicated with some statin medicines, another group that lowers cholesterol. Your Pravachol (pravastatin) is a statin medicine. The combination of a fibrate and a statin should be used only when the benefits of taking both drugs outweigh the risks of taking them together.

Have you modified your diet, and have you been exercising? Both are ways of lowering cholesterol without resorting to medicines. We’re too quick to turn to medicines to help us with problems that can often be solved more naturally.

As for estrogen use, that’s a question unto itself. For years, doctors encouraged menopausal women to take estrogen to prevent heart attacks, among other things. In 2002, a landmark study shocked the medical world by demonstrating that estrogen does not prevent heart attacks but actually increases the risk of heart disease. A recent analysis of that data suggests that menopausal women between the ages of 50 and 59 can decrease their heart attack risk by taking estrogen. If you want to be absolutely safe, go the diet-and-exercise route.

DEAR DR. DONOHUE: I suffer from pain due to a lack of cartilage between my kneecap and knee joint. Information I have received states that surgery is not effective. Has there been any progress? – K.J.

ANSWER: Are you speaking of osteoarthritis? It’s the most common kind of arthritis, and it’s due to a fraying of joint cartilage that leaves bone grinding against bone. Anti-inflammatory medicines (Motrin, Aleve, Advil, Indocin and many others) make life livable for many with osteoarthritis. Knee-joint injections with hyaluronic acid or cortisone are also helpful. If nothing eases the pain, knee replacement is a reasonable solution.

Or are you talking about osteomalacia, the fissuring of cartilage on the back of the kneecap, the side in contact with the knee joint? It’s a common problem in young, athletic women who run a great deal. Rest, anti-inflammatory medicines and exercises supervised by a therapist can usually bring this condition under control.

Or are you talking about cartilage transplants to the knee joint? That’s something that is still a work in progress.

DEAR DR. DONOHUE: My ankles are covered with spider veins. I hate them. How did I get them, and how can I get rid of them? They’re ruining my summer. I don’t like people staring at my ankles. They disgust others as much as they disgust me. – E.D.

ANSWER: Spider veins are visibly dilated small veins. They pop up on the lower legs and ankles because gravity keeps blood pooled in the lower legs. The pooled blood stretches these veins, just as it does in varicose veins. Genes also have a role, as they do in just about everything. Sunlight contributes to their formation. Pregnancy and standing in one place are other factors that cause them.

Injecting those veins with a solution that irritates their lining and causes the lining to collapse and stick together gets rid of them. Some doctors use lasers for the same purpose.

I can tell you for a fact that I haven’t heard a single soul complain about your ankles.

DEAR DR. DONOHUE: Approximately a year ago, I moved in with a man and his 14-year-old son. The boy is an insulin-dependent (type 1) diabetic. I have tried to keep the refrigerator stocked with diabetic foods – jellies, juices, breads and ice cream. The boy refuses to eat diabetic ice cream. The problem is that he loves to stay up late and eat – not just a snack, but everything in the house: a whole loaf of regular bread, a whole gallon of regular ice cream and a whole jar of nondiabetic jelly – all after a four-course dinner. His father says that the boy’s doctor stated that he could eat whatever he wants, as long as he covers himself with insulin. Please clarify this, and please list the complications this boy could face. – R.

ANSWER: I don’t know any diabetes specialist who doesn’t insist that his or her patients follow a diet that prescribes the number of calories to be eaten and the amount of carbohydrate calories (this boy’s food infatuation) in the diet. What is his weight? He has to maintain a normal weight in order to stay in diabetic control. With his diet, it’s hard to believe his blood sugar is not always high. Sure, he can give himself insulin to lower blood sugar, but it is far better to keep sugar within normal bounds with diet and with as little insulin as possible. This boy needs to talk to a dietitian about diet control.

The complications of poorly controlled diabetes can be horrendous. Blindness is one complication.

High blood sugar disrupts nerves and can cause unremitting pain and muscle weakness.

It can lead to premature artery clogging, heart attacks and strokes. Kidney failure is another complication.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.